Life-Threatening (Including Fatal) Hepatotoxicity and Skin Reactions
- Severe, life threatening and in some cases fatal hepatotoxicity, particularly in the first 18 weeks, has been reported in patients treated with nevirapine.In some cases, patients presented with non-specific prodromal signs or symptoms of hepatitis and progressed to hepatitis. These events are often associated with rash.
- Female gender and patients with higher CD4 counts at initiation of therapy place patients at increased risk.
- Women with CD4 counts >250 cells/mm3, including pregnant women receiving nevirapine in combination with other antiretrovirals for the treatment of HIV infection, are at the greatest risk.
- However, hepatotoxicity associated with the use of this agent can occur in both genders, all CD4 counts, and at any time during treatment. Hepatic failure has also been reported in patients without HIV taking Viramune for post-exposure prohylaxis (PEP). Use of Viramune for occupational and nonoccupational PEP is contraindicated.
- Patients with signs or symptoms or hepatitis, or increased transaminases combined with rash or other systemic symptoms, must discontinue the drug and seek medical evaluation immediately.
- Severe, life-threatening skin reactions (sometimes fatal) have occurred during therapy.
- Cases include Stevens-Johnson syndrome, TEN, and hypersensitivity reactions characterized by rash, constitutional findings, and organ dysfunction.
- Patients developing signs or symptoms of severe skin reactions or hypersensitivity must discontinue product and seek medical attention immediately.
- Transaminase levels should be checked immediately for all patients who develop a rash within the first 18 weeks of treatment. The 14 day lead in period with nevirapine 200 mg daily dosing has been observed to decrease the incidence of rash and must be followed. [See Warnings and Precautions]
- Patients be monitored intensively during the first 18 wks to detect signs & symptoms of life threatening skin/hepatic reactions.
- Extra vigilance is warranted during the first six weeks of therapy, which is the period of greatest risk of these events.
- Do not start nevirapine following severe hepatic, skin, or hypersensitivity reactions.
- In some cases, hepatic injury has progressed despite discontinuation of treatment.
MONITORING RECOMMENDATIONS RELATED TO BLACK BOX DATA
- Patients should be closely monitored at baseline and for first 18 weeks for signs of potentially life-threatening liver or skin reactions. The greatest risk of severe rash or hepatic events (often associated with rash) occurs within the first six week of therapy. However, the risk of any hepatic event, with or without rash, continues past this period and monitoring should continue at frequent intervals.
- Nevirapine should not be restarted following severe hepatic, skin, or hypersensitivity reactions.
- Patients with non-specific prodromal symptoms of hepatitis have progressed to hepatic failure, and thus, patients with signs and symptoms of hepatitis should seek medical attention immediately and promptly discontinue drug.
- Patients developing signs or symptoms of severe skin reactions or hypersensitivity reactions should discontinue drug immediately.
Patient Counseling Information